Nebraska, 2019

Extreme Cold and Heavy Snow in Nebraska, March 1 to 3, 2019

March 1 to 3, 2019 · NWS CYS · 8 events in 7 counties and zones

An arctic boundary with an upper level disturbance moved across the region that contributed to enhanced frontogenetic forcing and moisture advection to produce heavy snow and gusty winds followed by cold arctic air and wind chills below minus 30.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An arctic boundary with an upper level disturbance moved across the region that contributed to enhanced frontogenetic forcing and moisture advection to produce heavy snow and gusty winds followed by cold arctic air and wind chills below minus 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 1, 4:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Mar 1, 4:30 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
430 PM MST Fri Mar 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MST Fri Mar 1 2019

Active weather this weekend across southeast Wyoming and western
Nebraska with the winter weather event appearing to be on track.
Snow should begin across most of the area sometime this evening
after sunset with snow developing further north and east through
midnight. Very few changes made to the snow accumulation totals,
with upgrades to the remaining Winter Storm Watch the main focus
for this afternoon's forecast package.

Current Visible Satellite loop shows a lull between systems this
afternoon with hardly any snowfall, even in the mountains.
Current surface analysis shows the leading edge of the cold air
remaining along or just east of the I-25 corridor early this
afternoon with the warmer temperatures actually along and west of
the Laramie Range today. Models show two individual jet streaks
lifting north, with the northern branch just about to push across
eastern Wyoming over the next several hours. This upper level jet
with combine with strong warm air advection aloft, the presence
of a surface cold front in addition to another shot of arctic air
moving into the region late tonight, resulting in substantial
dynamic forcing for a widespread moderate to locally heavy snow
event. Expect this transition to occur quickly, so moved up the
timing of the Warning a few hours late this evening. Winds are not
expected to be much of a concern or we could be talking
additional impacts due to severe winter storm conditions in
blowing and drifting snow. At this time, patchy or small areas of
drifting snow are possible across the eastern plains tonight
through Saturday night with winds generally between 10 to 20 mph
out of the southeast and eventually east. For the remaining Winter
Storm Watch, there is not much of a difference with impacts
comparing an advisory to a warning in this scenario due to the
lack of wind, but decided to issue the warning for the area that
had the best chance of seeing isolated 8 to 10 inch amounts
locally. This area will likely be adjacent to Laramie and Albany
County, which includes the central Laramie Range and Banner &
Kimball county across far southwest NE panhandle. For the other
areas, including most of the southern panhandle and Platte/Goshen
counties in Wyoming, issued an advisory for periods of snow
through Saturday night.

Models indicate another lull in the action sometime Saturday
morning through early in the afternoon. Expect off/on snow or
periods of light snow across the area but do not expect much
accumulations as we will be in between disturbances with the next
arctic cold front gradually moving southward into Colorado.
However, there are now some additional concerns with snowfall
rates late Saturday and into Saturday night. All models show the
right entrance region of a secondary jet streak slowly moving
eastward across the area, which is co-located with the secondary
cold air push. Models generate quite a bit of upper level
diffluence in this favorable quadrant of the jet through Saturday
evening, which may produce locally heavy snowfall rates once again
as the arctic front digs southward towards Colorado. Short range
ensemble forecasts have keyed into this as well which some
ensemble runs showing higher snowfall rates late Saturday. Bumped
up accumulations during this time period to reflect this. Expect
light snow to continue through most of Saturday night and into
Sunday morning across southern Wyoming and the southern NE
panhandle, but snow should taper off well north of I-80 by then.
Arctic front will push through the rest of the area and stall
along the mountains early Sunday morning, resulting in a very cold
day with highs struggling to reach 10 degrees across the eastern
plains. Forecast concerns will then transition to bitter cold Wind
Chill temperatures later on Sunday and especially Sunday night
where Wind Chill headlines are likely.

.LONG TERM...(Sunday night through Thursday)
Issued at 130 PM MST Fri Mar 1 2019

Made a few changes to next week's forecast with the 12z ECMWF and
GFS a little more aggressive with Pacific weather systems moving
across the region Wednesday and Thursday, with unsettled weather
likely continuing into next weekend.  /TJT

Previous discussion 300 AM MST Fri...

Coldest night still looks to be Sunday night into Monday as skies
clear and we see maximum radiational cooling. Parts of the
northern Panhandle could see overnight lows as cold as 15 below
zero Sunday night into Monday. Even a little bit of wind would
push windchill temperatures down to 30 below zero...creating
dangerous windchill readings.

Very slow warm up expected after Monday with 700mb temperatures
climbing back to -8C by Tuesday night. Another disturbance
suggested in guidance for Wednesday...bringing more snow back into
the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 430 PM MST Fri Mar 1 2019

Cloud CIGS will increase and lower this evening ahead of a low
pressure system. Snow will spread southwest to northeast between 03Z
and 07Z along the KRWL-KLAR-KCYS-KSNY route, and between 07Z and 12Z
at KAIA, KBFF and KCDR. Expect widespread MVFR-IFR with the snow
tonight, lowering to LIFR at times into Saturday. Wind directions
will be variable with speeds between 5 and 15 kt.

&&

.FIRE WEATHER...
Issued at 113 PM MST Fri Mar 1 2019

No Fire Weather concerns this weekend and through next week. Very
cold temperatures and accumulating snow is expected across
southeast Wyoming and western Nebraska, with additional snowfall
chances next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Saturday for WYZ102-107-108.

     Winter Storm Warning from 9 PM this evening to 11 PM MST
     Saturday for WYZ106-110-113-115>119.

     Winter Weather Advisory from 9 PM this evening to 11 PM MST
     Saturday for WYZ103-105-109-111.

     Winter Storm Warning until 11 PM MST Saturday for WYZ112-114.

NE...Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Saturday for NEZ002-003-019-021-055-095-096.

     Winter Storm Warning from 9 PM this evening to 11 PM MST
     Saturday for NEZ020-054.

&&

SHORT TERM...TJT
LONG TERM...TJT/GCC
AVIATION...MAJ
FIRE WEATHER...TJT
Hazardous weather outlook, Mar 1, 2:52 PM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 PM MST Fri Mar 1 2019

NEZ020-054-WYZ106-110-112>119-021245-
Banner-Kimball-Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
252 PM MST Fri Mar 1 2019

This hazardous weather outlook is for most of southern Wyoming and
portions of the southern Nebraska panhandle, including the
Interstate 80 corridor.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Winter Storm Warning is in effect tonight for areas along and
south of Interstate 80, including the mountains. Moderate to heavy
snow will develop after sunset and continue through the night.
Travel impacts are likely.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter Storm Warning will continue Saturday and Saturday night
with periods of light to moderate snow. Snow may become heavy at
times again Saturday evening before tapering to flurries by Sunday
morning. Very cold temperatures and bitter cold wind chills are
expected through Monday night.

.Spotter information statement...

Spotter activation will not be required, but snow accumulation
reports are appreciated.

WYZ101>105-107>109-111-021245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
252 PM MST Fri Mar 1 2019

This hazardous weather outlook is for portions of east central
and south central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Some light snow will develop tonight with possible travel impacts
due to low visibility and slick roads. A Winter Weather Advisory
is in effect for portions of the area starting late tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Winter Weather Advisory continues through Saturday night with
periods of light snow. Very cold temperatures and bitter cold
wind chills are expected through Monday night.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019-021-055-095-096-021245-
Dawes-Box Butte-Scotts Bluff-Morrill-Cheyenne-North Sioux-
South Sioux-
252 PM MST Fri Mar 1 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Light snow will develop tonight with some travel impacts likely
due to low visibilities and slick snow-packed roads. A Winter
Weather Advisory is in effect for western Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A Winter Weather Advisory continues through Saturday night with
periods of light to moderate snow. Very cold temperatures and
bitter cold wind chills are expected through Monday night.

.Spotter information statement...

Spotter activation will not be required, but snow accumulation
reports are appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 extreme cold/wind chill, 3 heavy snow. Local standard time, as filed.

Heavy Snow, Kimball

When
March 1, 10:00 PM MST to March 3, 1:00 AM MST
Where
Kimball forecast zone
Reported by
COOP Observer
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Observer located fifteen miles south of Bushnell measured a storm total snowfall of 6.6 inches.

Heavy Snow, Dawes

When
March 1, 10:00 PM MST to March 3, 1:00 AM MST
Where
Dawes forecast zone
Reported by
COOP Observer
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Observer just outside of Chadron measured over six inches of storm total snowfall.

Heavy Snow, Cheyenne

When
March 1, 10:00 PM MST to March 3, 1:00 AM MST
Where
Cheyenne forecast zone
Reported by
CoCoRaHS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Observer located one mile northwest of Gurley measured a storm total snowfall of 7.0 inches.

Extreme Cold/Wind Chill, Box Butte

When
March 3, 2:45 AM MST to 4:45 AM MST
Where
Box Butte forecast zone
Reported by
Department of Highways
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor located five miles east of Hemingford measured a minimum wind chill of minus 34.

Extreme Cold/Wind Chill, North Sioux

When
March 3, 5:00 AM MST to 9:00 AM MST
Where
North Sioux forecast zone
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensors near Harrison measured minimum wind chills from the minus 30s to minus 43.

Extreme Cold/Wind Chill, Dawes

When
March 3, 5:11 AM MST to 7:53 AM MST
Where
Dawes forecast zone
Reported by
ASOS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Minimum wind chill of minus 34 observed at the Chadron Airport.

Extreme Cold/Wind Chill, Banner

When
March 3, 5:53 AM MST to 7:53 AM MST
Where
Banner forecast zone
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor located on Banner Road on North 71 or six miles southeast of Harrisburg measured a minimum wind chill of minus 35.

Extreme Cold/Wind Chill, South Sioux

When
March 3, 6:00 AM MST
Where
South Sioux forecast zone
Reported by
Department of Highways
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nebraska Department of Roads sensor south of Agate measured a minimum wind chill of minus 30.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809808, 809809, 809810, 809812, 809817, 809813, 809811, 809821.